help understanding my results...worried!

Hi everyone,

Thanks so much for taking the time to read my post... I feel so worried and confused. Basically my doctor has agreed to treat my hashi's and he first of all had me on 50mcg of levo. When I went back for a blood test (with 24 hours fasting) in morning my result was a TSH of 5.2, free t4 15.5.

So doctor then put me up to 100mcg of levo and asked me to come back in 3 weeks for a blood test. Today, I got my results back... TSH is 1.2, no free T4 given. I am concerned about being overdosed as my TSH is only 1.2 after fasting and in morning, so what if it's higher during the day? Also, I've only been on 100mcg for 3 weeks... what if the full dose hasn't hit me yet and I'll become hyperthyroid in the next few weeks. I really wish my doctor had put me up to 75mcg instead of 100mcg first to see how that went.... I felt under pressure to do what he asked despite my (and other people here's) better judgement. Now I am so worried about being overmedicated. I hinted at a lower dose, but my doctor said that to give me a lower dose would 'send me back again'-- as in my TSH would go up. I would so appreciate it if you could tell me what you think.

19 Replies

  • I think it's a really good thing that your doctor's put you on 100mcg. A TSH of 1.2 isn't a worry at all - in fact, you can't definitively tell from TSH whether you're overmedicated or not, but the fact that it's over 1.0 tells me that you aren't, even though it's only been a few weeks. If your TSH had been very very low, it *might* have been a sign, but only if FT4 and FT3 go over-range too.

    How are you feeling on 100mcg? Do you feel overmedicated? Is your heart racing, do you feel wired, thoughts racing?

  • hi Jazzw, thanks for replying! My heart has been racing, usually at bedtime, and some nights I'm not able to fall asleep very easily, and this wasn't something that happened on 50mcg. But when I told the doctor today he did some test ( a finger pulse test thing) and said it was fine. Apart from the heart thing I feel okay, although still lethargic.... which I don't understand either. But I suppose it takes time to feel much of a difference in energy levels....?

  • It's more usual to raise the dose by 25 at a time, not 50. So perhaps drop back top 75 for a couple of weeks, then 75 and 100 alternate days and then 100 every day. Low ferritin (under 70) and B12 (under 500) stop your body using levo properly and can make you feel ill. Low ferritin/iron causes a racing heart.

  • this is interesting as a year ago my ferritin was 15. Have been taking iron supplements for last year (25mg a day). Is this enough, do you think, to raise ferritin to 70 in a year or should I increase?

  • I found that 210mg ferrous fumarate x 2 a day for 60 days raised my ferritin by 15 points, that's about 130 mg elemental iron per day. So it could be that your ferritin is now much better.

  • thanks! I will keep an eye on it and keep taking iron supplements.Unfortunately I can'ttolerate too much as it doesn't agree with me stomach wise, but will keep taking as much as I can.

  • The way the half life works means that over the next few weeks your fT4 will only rise a small amount, perhaps about 15% of the extra 50 mcg dose. Most of the extra dose will accumulate in the first couple of weeks. This is why the latest thinking is to initially review patients after four weeks instead of six weeks.

    It may be that 100 mcg turns out to be a touch too much. However, as the TSH falls your thyroid produces less (you seem to have some thyroid function left) so 100 mcg may turn out to be just right or even not quite enough.

    If you are overdosed your TSH will go quite low. You will experience a fine hand tremor if you hold your hands out and possibly a rapid heartbeat. I'd go with your doctor for now as he seems quite good.

  • Thanks so much! Your reply has reassured me :) Really apreciate it.

  • momo33 Please stop worrying :) Your TSH will be higher on the morning, it lowers during the day. That's why we always recommend blood draw is as early as possible in the morning, to finish the highest possible TSH for either diagnosis or an increase in meds.

    50mcg to 100 was a big jump, it's usually done in 25mcg increments. Also, retesting after 3 weeks isn't much use, it needs to be 6 weeks for the full effect of the new dose to be felt or seen in blood tests.

    If you're not happy with what your doctor suggests, as in you would have preferred just a 25mcg increase, then don't just hint at it. You need to find a way of getting your point across. "Well, doctor, I'd rather take it a bit slower so I'd be happier with just a 25mcg increase at the moment and see how it goes" sort of thing.

    You can take control here. If you're not happy taking 100mcg then drop it down to 75 - cut tablets or alternate 100/50 to get 75. Also rearrange your appointment so it's 6 weeks after the change on dose. If it was my surgery they wouldn't even notice the time change. When you have to go back to see the doctor just tell him you weren't comfortable with such a big increase and wanted to take it slow, and if he mentions you should have had the new test three weeks after the increase just say something came up and you had to rearrange it.

  • hi thanks so much for your reply! You are right... I am not very good at thinking on my feet and standing up for myself... I just get all jittery and clam up :( Anyway, my doctor has sent me off for 6 months on 100mcg. He gave the pharmacy a prescription for one tablet of 100mcg but I managed to ask them to give me 50mcg tablets instead, so that they are easier to cut down if I decide to drop to 75mcg. Do you think it's weird that he has sent me on my way for 6 months? Do you think I should arrange a blood test sooner?

  • momo33 ((hugs)) I know it's not easy with these doctors, I have trouble myself especially where thyroid is concerned. My new GP only goes by TSH (the old one who retired was much more clued up), she told me I was over medicated because it was suppressed. When I pointed out it always had been for the 20 + years I've been making a note of my results, but that my FT4 and FT3 were in range, she just kept repeating 'over medicated'. I've been given a slip to book a blood test. I just ignored it, did my own testing and take my prescription for Levo, add a bit of self source T3, keep an eye on it myself and just ignore her now.

    Your GP is obviously happy with what he has seen to tell you to go back in six months. See how you go. If you don't feel right then book the test, get the results and if the GP has anything to say about it just say you didn't feel right so rather than waste an appointment you got the test done before going to see him.

  • okay, thanks! That is a good idea just booking myself in for a blood test.... You are really brave to take charge of your own meds. That must be annoying that your gp ignores what you say. I am new to all this, and sometimes find it confusing! Thank goodness for all the helpful support I've been given here!

  • Momo33,

    Your GP should test you 6-8 weeks after every dose adjustment to check the dose is right for you. I would ask him to retest. If it is good then moving to 6 month testing initially and then annual testing is fine.

  • thanks, okay. I will book myself in for another blood test in a few weeks. I was confused as a blood test after 3 weeks seemed a bit odd to me... will there be much of a difference in TSH in another few weeks or do you think it will stay at 1.2? I was hyperthyroid once and thought I was having a heart attack... I really don't want to have to go there again... also, is it normal to still feel fatigued? I feel a bit better but still have hypo exhaustion. So complicated!

  • Momo33,

    If TSH was 1.2 on 100mcg I would expect it be a bit lower on 100mcg after 6 weeks. If you feel over medicated reduce dose to 75mcg and ask GP to check level6 weeks later, ideally TSH and FT4.

  • thanks... I will reduce to 75mcg if I feel over medicated then book in for a blood test after 6 weeks. Thanks for advice- really grateful!

  • TSH level had nothing to do with overmedication, and there is no medical evidence to show that low TSH caused by taking thyroid meds cause heart attacks,or osteoporois. And most people feel well with TSH under 1 or even suppressed, so yours is not low. Undermedication causes anxiety and heart problems (it's not just overmedication).

    You are overmedicated if your Free T3 is over range - you'll feel it, too. If you are hypothyroid, you won't suddenly become hyper, although if you have Hashimoto's thyroiditis, you may have hyper episodes as your thyroid is destroyed and suddenly releases lots of hormone.

    So don't worry, and get your Free t4 and free T3 tested, along with B12, ferritin, folate and D3. to get a better picture of how you are doing.

  • Thanks for that. I had read about the osteoporosis and it scared me a bit, so am glad to hear that i'm not in danger of that happening. Yeah, I am starting to reaise that some people have an even lower TSH, so not so worried now! Yes, I had better ask doctor to run these tests, I always forget when I'm there! I take vitamin supplements, as I was quite run down to begin with.

  • thanks everyone for your helpful replies! really grateful x

You may also like...